Hail, Clay
- When
- July 20, 6:30 PM CST
- Where
- Clay County, Pea Ridge Store
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.600, -85.430
Quarter size hail reported in Pea Ridge.
The largest severe weather event of the 2018 summer affected the eastern parts of Middle Tennessee from the evening hours on July 20 into the morning hours on July 21. Several supercell thunderstorms first spread southeastward out of southern Kentucky during the evening on July 20, bringing numerous reports of large hail and damaging winds to the Upper Cumberland.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OHX wrote it up.
The largest severe weather event of the 2018 summer affected the eastern parts of Middle Tennessee from the evening hours on July 20 into the morning hours on July 21. Several supercell thunderstorms first spread southeastward out of southern Kentucky during the evening on July 20, bringing numerous reports of large hail and damaging winds to the Upper Cumberland. Later in the evening and continuing into the early morning hours on July 21, additional strong to severe thunderstorms developed east of I-65, bringing numerous more reports of large hail and wind damage. Finally, an isolated elevated supercell thunderstorm developed in the early morning hours on July 21 and moved southeastward across De Kalb, White, and Van Buren Counties, dropping large hail up to golf ball size in several areas. In addition to the severe weather reports, these thunderstorms produced copious amounts of cloud to ground lightning, resulting in widespread power outages to many counties in the Upper Cumberland.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 20, 3:32 PM CST, 2 hours 58 minutes earlier.
Area Forecast Discussion National Weather Service Nashville TN 432 PM CDT Fri Jul 20 2018 .DISCUSSION... Updated late this afternoon wording in zone forecast product to emphasize most of the potential impacts of shwrs/tstms, some tstms possibly svr, after 7/21Z (7 PM CDT Tonight). Tweaked hrly temp, dewpoint, and wind speed/direction grids. Initially, remainder of the forecast looks like it continues to be on track. && .AVIATION... 18Z TAF DISCUSSION. BNA/MQY/CKV/CSV...Last couple of runs of the HRRR are starting to hone in on a 20Z to 00Z window for a line of strong to severe storms to move across Middle Tennessee. So the 18Z TAF's will reflect these times for afternoon and early evening convection. There may be more isolated activity later in the evening and possibly overnight, but not definitive enough yet to mention in the forecast. Look for a wind shift late tonight or early Saturday morning as the actual surface boundary pushes through the mid state. && .PRELIMINARY POINT TEMPS/POPS... Nashville 73 89 71 85 70 / 60 20 20 60 30 Clarksville 71 88 69 83 68 / 50 10 10 50 20 Crossville 68 81 66 76 64 / 60 50 30 60 40 Columbia 72 88 69 84 68 / 60 20 10 50 30 Lawrenceburg 71 88 68 84 67 / 60 20 10 50 40 Waverly 71 88 69 84 68 / 70 10 0 50 20 && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION......31 AVIATION........19
Hazardous Weather Outlook National Weather Service Nashville TN 602 PM CDT Fri Jul 20 2018 TNZ005>011-023>034-056>066-075-077>080-093>095-210900- Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston- Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith- Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson- Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford- Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles- 602 PM CDT Fri Jul 20 2018 This Hazardous Weather Outlook is for portions of Middle Tennessee. .DAY ONE...Tonight There is a moderate risk for severe thunderstorms tonight for locations generally around and north of I-40 and generally along and west of I-65. There is an enhanced risk for severe thunderstorms for the remainder of Middle Tennessee. Scattered to numerous showers and thunderstorms are expected to develop through the evening hours across southern Kentucky, then spread southeastward across Middle Tennessee into this evening and tonight. With severe thunderstorms that do develop, large hail, damaging winds, frequent cloud to ground lightning strikes, isolated tornadoes, and brief heavy rainfall will be possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a slight risk for severe thunderstorms across the southeast half of Middle Tennessee on Saturday afternoon into Saturday evening. There is a marginal risk for the rest of the mid state region Saturday afternoon into Saturday evening. A few strong to severe thunderstorms containing damaging winds and or large hail will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested for tonight and might once again be needed Saturday afternoon into Saturday evening across Middle Tennessee. Spotter Thunderstorm Reporting Criteria... Tornado Funnel Cloud Flooding Hail >= 1/2 inch Wind > 50 mph (measured) Structural Damage Trees or power lines down 31
Special Weather Statement
National Weather Service Nashville TN
647 PM CDT FRI JUL 20 2018
TNZ010-011-034-210030-
Fentress TN-Pickett TN-Clay TN-
647 PM CDT FRI JUL 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR PICKETT...NORTHERN CLAY AND NORTH
CENTRAL FENTRESS COUNTIES UNTIL 730 PM CDT...
At 645 PM CDT, Doppler radar was tracking strong to severe
thunderstorms along a line extending from near Tompkinsville to 6
miles west of Albany. Movement was east at 35 mph. These storms
were also showing some development southward into Tennessee.
If these storms continue to develop southward, half inch hail and
winds in excess of 50 mph will be possible with these storms.
Severe thunderstorm warnings may be needed.
Locations impacted include...
Celina, Byrdstown, Wolf River Dock, Moss, Dale Hollow Lake, Pall
Mall, Pickett State Park, Boles and Ashlock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until 200 AM CDT for Middle
Tennessee.
LAT...LON 3660 8479 3653 8474 3654 8573 3662 8579
3663 8523
TIME...MOT...LOC 2345Z 283DEG 30KT 3666 8567 3666 8525
13The Nashville radar (KOHX), 109 km away, was scanning. The volume nearest the first event began at 00:27 UTC.
31 thunderstorm wind, 22 hail, 1 lightning. Local standard time, as filed.
Quarter size hail reported in Pea Ridge.
Facebook photos showed dime to quarter size hail in Byrdstown.
A tree was blown down at 170 Standing Stone Park Highway in Hilham.
Several trees were blown down in the Flynns Lick area.
Dime size hail was reported in the Flynns Lick area.
Facebook photos showed quarter size hail in the Cedar Grove area.
A tree was blown down on Old Stevens Road.
Quarter size hail was reported in Celina.
Several trees were blown down on Moss Arcot Road.
Dime to nickel size hail was reported on Gainesboro Grade near the Jackson/Putnam County line.
Minor roof damage occurred to a house in Jamestown just off Highway 52 East.
Quarter size hail was reported near Cumby Road at Gainesboro Grade.
Facebook reports indicated golfball size hail fell near Algood Elementary School.
Numerous trees were blown down in Livingston including on Preston Street, West Main Street, Monterey Highway, 1972 Villa Drive, and 900 North Church Street. Power lines were also blown down at 605 High Street.
Trees were blown down on Rushing Springs Road.
A Twitter tSpotter report indicated quarter to half dollar size hail fell in Cookeville.
Trees and power lines were blown down on Cummins Mill Road.
Trees were blown down near Zeb Warren Road at Ben Mason Road.
Several trees were blown down on Wakefield Drive near County Farm Road.
Several trees were snapped and uprooted around the Post Oak Shade Church at Thomas Road and Pippin Road.
Numerous trees were blown down that blocked the Cane Creek Park mountain bike trail causing it to be closed for 2 to 3 weeks.
Dime size hail was reported in Pleasant Hill.
Trees, power lines, and a transformer were blown down on Vandever Road.
A large tree was blown down that blocked Highway 56 South.
A power pole was blown down at Cumby Road and Pippin Road.
Trees and power lines were blown down along Pippin Road.
Numerous trees and some power lines were blown down across Macon County mainly from Lafayette eastward.
Numerous trees were blown down all across Putnam County.
Several trees were blown down in Cookeville.
Several trees were blown down in Ozone and Westel.
Cumberland County Highway Department reported numerous trees were blown down blocking roadways all across Cumberland County.
Lightning struck a transformer and caught it on fire on Main Street in Crossville.
A tree was blown down across the roadway at 4033 Bluebird Road.
A tree was blown down that blocked the right lane of I-40 westbound.
A tree was blown down into the roadway at 1200 Africa Road.
A tree fell onto a jeep in Lebanon.
Power lines were blown down on Tennessee Blvd at Baddour Parkway.
A Facebook photo showed a tree was uprooted at the White County Public Library in Sparta.
A large tree was blown across the roadway on Sparta Pike at Young Road.
The Southern Standard newspaper reported numerous trees were blown down all across Warren County with some trees falling on houses.
Trees were blown down across eastern Coffee County.
A tree was blown down in Monteagle.
A Facebook photo showed hail up to half dollar size covered a patio in Smithville.
A Twitter report indicated golf ball size hail fell in eastern De Kalb County.
A Twitter report indicated pea to golf ball size hail fell on the De Kalb/White County line.
A Facebook report indicated dime size hail fell in Fall Creek Falls State Park.
Quarter size hail was reported at the Fall Creek Falls campground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2018Every state in 2018This day in weather historyWarnings in Tennessee, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 777227, 777228, 777229, 777230, 777231, 777232, 777238, 777233, 777236, 777234, 777237, 777239, 777240, 777241, 777242, 777243, 777244, 777245, 777246, 777247, 777248, 777249, 777250, 777251, 777252, 777253, 777254, 777255, 777256, 777257, 777258, 777259, 777260, 777261, 777262, 777263, 777264, 777265, 777266, 777267, and more.